Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

April 6, 1997Clare County, Mecosta County, Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 6, 1997, 12:57 PM EDT for Clare County, Mecosta County, Osceola County, Michigan. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 1997, 12:57 PM EDT (16:57 UTC)
Expired
Apr 6, 1997, 2:00 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clare County, MI, Mecosta County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 113 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 1:15 PM EDTThunderstorm WindBig Rapids, MI
Apr 6, 1:35 PM EDTThunderstorm WindLe Roy, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 061656 RRA
SVRGRR
MIC035-107-133-061800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT SUN APR 6 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN CENTRAL LOWER MICHIGAN

   ...EASTERN OSCEOLA COUNTY
   ...CLARE COUNTY
   ...MECOSTA COUNTY
 
AT 1253 PM EDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
MARION... SOUTH TO MORLEY AND WAS MOVING EAST AT 35 MPH.

THIS LINE CAN BE EXPECTED IN THE VICINITY OF...
     LAKE                    AROUND 1255 PM EDT
     HARRISON                AROUND 110 PM EDT
     FARWELL                 AROUND 110 PM EDT
     CLARE                   AROUND 120 PM EDT

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. PERSONS IN THE WARNED AREA SHOULD GET
INTO A REINFORCED SHELTER A`ND PREPARE FOR DAMAGING WINDS... LARGE
HAIL AND DEADLY LIGHTNING.

MJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 6, 11:56 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT APR 5 1997

THE COLD FRONT HAS ALREADY PUSHED THROUGH MKE AND ORD THIS MORNING
AND IS ON ITS WAY ACROSS LAKE MI. SCT SHOWERS HAVE DEVELOPED ALONG
THE FRONT AND HELPED TO PRODUCED WIND GUSTS AT LUDINGTON OF 55 MPH.
DUE TO THE HIGH BOUNDARY LAYER WINDS...DIURNAL HEATING SHOULD HELP
MIX DOWN THESE HIGHER WINDS AND PRODUCE WIND GUSTS ACROSS THE ENTIRE
CWA TO REACH 50 MPH. AS A RESULT...ISSUED A WIND ADVISORY TO INCLUDE
OUR NRN TIER OF COUNTIES.

THE NEXT WX CONCERN IS THE POSSIBLITY OF CONVECTION TAKING PLACE AHD
OF THE COLD FRONT THIS AFTERNOON. MODIFIED 12Z SOUNDINGS SHOWED LI/S
AHD OF THE FRONT COULD FALL TO -2. THE STRONGLY SHEARED ENVIRONMENT
HAS LOWERED THE BRN INTO THE SINGLE DIGITS. SO...IF ANY THUNDERSTORMS
DO POP UP THEY WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LWRD POPS IN ALL OF OUR ZONES FOR THIS AFTERNOON. THE AIR MASS IS TOO
DRY TO SUPPORT LIKELY POPS. ALSO BUMPED UP TEMPS FOR THE MKG...GRR
AND BIV ZONES AS TEMPS HAVE WARMED INTO THE LOW TO MID 60S ALREADY.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:45 PM ESTSevere Thunderstorm WarningGRRBerrien45 min
Apr 5, 8:29 PM ESTSevere Thunderstorm WarningGRRBerrien, Cass, Van Buren61 min
Apr 5, 8:50 PM ESTSevere Thunderstorm WarningGRRAllegan60 min
Apr 5, 9:13 PM ESTSevere Thunderstorm WarningGRRKent, Ottawa62 min
Apr 5, 9:45 PM ESTSevere Thunderstorm WarningGRRBarry65 min
Apr 5, 10:03 PM ESTSevere Thunderstorm WarningGRRIonia, Montcalm62 min
Apr 6, 1:40 PM EDTSevere Thunderstorm WarningGRRMontcalm35 min
Apr 6, 1:59 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta, Montcalm56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.